Thursday, August 28, 2008

What happens when you drink Albuterol???

When I used to take Ventolin (Albuterol) treatments, every once in a while I would splash the medicine into my mouth and stress that ingesting it would cause more serious side effects.

To be honest, there have been few times as an RT that I have accidentally squirted a few drops of Ventolin into my mouth as I twisted off the plastic top, or squirted it into the medicine cup.

This is not something you do on purpose, it simply happens.

Am I alone here?

However I never died, nor did I ever suffer any consequences from doing this, so I simply figured it was safe, like eating grass.

And it's really not something you think to bring up in a conversation. Who wants to admit they drank some Albuterol anyway-- besides me? (There ARE people who do drink it purposefully. I will get into in tomorrow's post.)

The last time I worked I was called to the ER to do a treatment on a patient who was really cool but mentally challenged.

As I was giving his treatment, his mom told me that she set him up with a mask treatment a few days earlier and left the room. When she came back, she realized the treatment was off his face, and taken apart.

"What did you do with this?" she said.

"I drank it," he said.

"YOU DRANK IT!"

"Yep."

She called poison control. They said that he would be fine, that the side effects from drinking Albuterol would be no different than if you inhaled it: Headache, nausea, nervousness, dizziness, shaking (tremor), trouble sleeping, dry mouth, cough, sore throat, or runny nose.

So, the next time you accidentally squirt a drop or two of your Albuterol into your mouth, now you know it' not something to fret about.

In fact, some people drink Albuterol on purpose, check out this link.

8 comments:

Glenna said...

It sounds like something I would do so I got a big grin from this post but, knock on wood, I've never splashed it in my mouth yet. However, having bragged about that, I consider myself jinxed. :-)

Freadom said...

I suppose it's also a good place to get cross contamination. Imagine doing that in a MRSA room. Yep, you better start wearing goggles. Can you picture it?

Anonymous said...

That made me wonder-

Why not, instead of giving useless breathing treatments, give them albuterol PO? Comes in strawberry flavored syrup, or little tablets. There really is something more to those breathing treatments than we insignificant RT's can imagine...

Freadom said...

What a marvelous idea. Ventolin, it's not just inhaled anymore.

Heidi said...

Things like that never land in my mouth, that would be easy...they land in my eyeballs. I've had to start wearing goggles because I've had some close calls.

Anonymous said...

http://www.unilab.com.ph/consumer/products_details.asp?eee=519

Anonymous said...

Let's say they drank like 20 2.5mg packets... how dangerous should I consider this.

john bottrell said...

Then I'd probably seek medical help.